Are Hives a Symptom of HIV?
August 23, 2016
Hives (also known as urticaria) is a skin reaction that causes itchy welts, which can range in size from small spots to large blotches several inches in diameter. Hives can be triggered by exposure to certain foods, medications or other substances.
Hives is not a symptom of early HIV infection.
Nonetheless, a rash, usually located in the upper part of the body, can be a symptom of recent HIV infection (exposure in the past four weeks). In this case, the rash would usually occur at the same time as some other symptoms, like a sore throat, swollen glands, muscle ache, joint pains, night sweats, chills, headaches etc.
While these can be symptoms of recent HIV infection, they are non-specific -- that is, they could be caused by many other health conditions, and not just HIV. In fact it is far more likely that these would be symptoms of the flu, mononucleosis or another viral infection than they would be signs of early HIV infection.
Moreover, rashes and other skin conditions are extremely common and have many possible causes. Only occasionally are they caused by HIV.
If you think that you may have been recently exposed to HIV and you are anxious that an unusual skin condition or any other health issue could be a sign of HIV infection, the best way to resolve these fears is by taking an HIV test. Modern HIV tests usually provide accurate results one month after possible exposure.
More on Skin Conditions at TheBody.com
To find out more about this topic, we recommend the following articles:
In addition, our Q&A experts sometimes address questions about hives in our "Ask the Experts" forums. Here are some of those questions and our experts' responses:
Elsewhere on the Web
For additional reliable information on hives, we recommend the following page on another website:
This article was provided by TheBody.com.
Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)